Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 2003, 6:21 AM EDT for Bladen County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 6:21 AM EDT (10:21 UTC)
- Expired
- May 6, 2003, 7:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 64 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:55 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796 WUUS52 KILM 061021 SVRILM NCC017-061100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 621 AM EDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 700 AM EDT * AT 614 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER LAGOON...OR ABOUT 10 MILES SOUTHEAST OF ELIZABETHTOWN...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN BLADEN COUNTY AROUND 630 AM SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT TUESDAY MORNING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3459 7856 3443 7849 3445 7820 3475 7839 $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 6, 2:30 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 230 AM EDT TUE MAY 6 2003 UPDATED ZONES TO CANCEL TORNADO WATCH. SIGNIFICANT CONVECTIVE ACTIVITY HAS MOVED OUT OF THE CWA...BUT WITH DAYTIME HEATING WORKING ON A MOIST AND UNSTABLE AIRMASS...EXPECT RENEWED ACTIVITY TO FOLLOW. FCSTID = 40 ILM 83 70 87 70 / 70 50 40 20 LBT 82 67 85 67 / 70 40 50 30 FLO 85 68 87 69 / 60 40 50 30 MYR 81 71 82 71 / 50 50 40 20 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. REK ------------------PREVIOUS DISCUSSION FOLLOWS--------------------- PUBLIC: STRONG TO SEVERE CONVECTIVE ACTIVITY SEEMS TO BE RIDING NE UP ALONG A WEAK BOUNDARY TO THE WEST OF THE CWA. IF THIS KEEPS UP...THE HEAVIEST ACTIVITY WILL BE FOUND OVER THE INLAND COUNTIES OF NC AND SC. HOWEVER...SPC HAS JUST ISSUED A TORNADO WATCH THAT COVERS MOST OF THE CWA BASED ON FAVORABLE LLWS AND HIGH DEWPOINTS. SPC ALSO HAS US IN THE SLIGHT RISK CATEGORY FOR TODAY SO CANNOT RULE OUT ANYTHING AT THIS POINT. HAVE JUST UPDATED ZONES TO REFLECT THE TORNADO WATCH. WILL KEEP THIS SHORT AS SEVERE WX MAY SOON BE KNOCKING ON OUR DOOR. WILL GO LIKELY POPS MOST COUNTIES TODAY WITH THE HIGHEST VALUES OVER THE INLAND AND NORTHERN COUNTIES. ETA AND GFS3 BUFKIT SHOWS GOOD POTENTIAL FOR HEAVY PRECIP TODAY. SOUTHERNMOST SC COUNTIES MAY BE SPARED THE WORST OF IT. KEEPING CHANCE POPS TONIGHT THRU WED NIGHT AND SLT CHANCE THEREAFTER. SEE US STAYING IN A WARM...MOIST SWLY FLOW REGIME THRU THE OUTLOOK PD. NO STRONG FORCING MECHANISMS FROM THU ONWARD...BUT SEE ENOUGH INSTABILITY TO GO SLT CHC POPS FROM THEN THRU MON. MARINE: WILL KEEP SMALL CRAFT ADVISORIES GOING THIS PACKAGE ALTHOUGH IT WILL BE MARGINAL ACROSS THE SOUTHERN WATERS. SEAS WILL REACH 5-6 FT THERE BY THIS AFTERNOON BEFORE SUBSIDING AGAIN OVERNIGHT. WENT WITH AN ETA/GFS BLEND AGAIN FOR WINDS OUT THRU 84 HOURS. WAVEWATCH SEAS AT POINTS ILM01/ILM02 LOOK REASONABLE INSIDE 20 NM EXCEPT FOR A BRIEF PERIOD THIS AFTERNOON AND EVENING WHERE THE MODEL BUILDS THEM TO 8 FT. MOST OF THE CONVECTION THIS MORNING WILL REMAIN NORTH AND WEST OF THE WATERS. ANY SECOND OR THIRD WAVES OF CONVECTION LATER TODAY COULD PROVIDE MORE COVERAGE. THE REST OF THE WEEK APPEARS TO FEATURE ENOUGH INSTABILITY TO INCLUDE SCT SHRA/TSRA MOST OF THE WAY THROUGH THE FORECAST. PUBLIC: REK MARINE: TRA
Hazardous weather outlook, May 6, 5:00 AM EDT, 1 hour 21 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 500 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .TODAY AND TONIGHT... NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE EASTERN CAROLINAS TODAY. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL DECREASE TOWARDS EVENING AND FURTHER DECREASE OVERNIGHT. .WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. REK
In the hours before
Special weather statement, May 6, 5:15 AM EDT, 1 hour 6 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 515 AM EDT TUE MAY 6 2003 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH TUESDAY MORNING. .HAZARDOUS WEATHER... NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM AND MOVE ACROSS THE EASTERN CAROLINAS TODAY. HEAVY RAIN AND DEADLY LIGHTNING WILL ACCOMPANY THESE STORMS. RAINFALL AMOUNTS IN EXCESS OF ONE INCH ARE POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL DECREASE TOWARDS EVENING AND FURTHER DECREASE OVERNIGHT. .SKYWARN SPOTTERS... ACTIVATION MAY BE REQUIRED TODAY. .SYNOPSIS... A WARM FRONT TO THE NORTH WILL CONTINUE TO DRAW UP WARM...MOIST AND UNSTABLE AIR OVER THE EASTERN CAROLINAS TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM KREITNER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:16 PM EDT | Special Marine Warning | ILM | 119 min | |
| May 6, 6:40 PM EDT | Special Marine Warning | ILM | 65 min | |
| May 6, 7:53 PM EDT | Special Marine Warning | ILM | 52 min | |
| May 6, 7:53 PM EDT | Special Marine Warning | ILM | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.